Arizona, 2024

Damaging Wind in Arizona, July 12 to 13, 2024

July 12 to 13, 2024 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture over Arizona allowed thunderstorms to form across the area. One storm produce strong outflow winds that hit Winslow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over Arizona allowed thunderstorms to form across the area. One storm produce strong outflow winds that hit Winslow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 12, 10:21 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 12, 10:21 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1021 PM MST Fri Jul 12 2024

.SYNOPSIS...Hot temperatures will continue today, with a slight
cooling trend over the weekend. Increasing moisture each day with
widespread chances for afternoon showers and thunderstorms
continuing into early next week.

&&

.UPDATE...There are a couple of areas still seeing thunderstorm
activity this evening. There is a line east of Chino Valley-
Prescott-Crown King and another from roughly Winslow to Show Low
each moving to the west. Both the U of A WRF and the SPC HREF
guidance suggests activity continuing through at least 11 PM MST
tonight, if not beyond. The HREF does also show decent instability
beyond 11 PM MST, especially for Yavapai County. By around 5 AM
MST or so, most of our CWA should be fairly quiet before another
round of showers and thunderstorms returns for tomorrow
afternoon/evening. The previous forecast remains largely on track,
so only minor updates were made this evening.

&&

.PREV DISCUSSION /419 PM MST/...High pressure in the mid-levels of the atmosphere
was centered over southern Utah midday, continuing to make slow
progress eastward. The high will then settle in over Colorado and
the Four Corners area through the weekend. By Tuesday a trough
diving over the eastern states in combination with a separate
trough moving across the Pacific Northwest will squeeze our high
pressure system pushing it westward. At this time the high looks
to be a strong one and will become centered over northern Arizona.
This is not the pattern for widespread thunderstorm activity,
especially over northeast portions of the state. The result,
likely a downturn in activity Tuesday potentially lasting into
Friday.

Today through Monday...Look for increasing shower and
thunderstorm activity as monsoon moisture increases. The deepest
moisture will be located from the Mogollon Rim southward and where
storms are expect to be most numerous this afternoon and on
Saturday with east to southeast steering slow. On Sunday and
Monday the flow turns more southerly with a random wobble of the
high leading to a somewhat better chances shifting northward. For
today and Saturday the main threat from storms will be wind gusts
in excess of 45 mph, half inch hail and cloud-to-ground
lightning. As moisture increase localized flash flooding could be
come a threat on Sunday and Monday.

From Tuesday onward...The high moves over Arizona. Moisture will
remain although in reduced amounts as a slightly drier north to
northeast flow develops. We are looking for a downturn in activity
for the second half of next week but not a complete shutdown like
we experienced earlier this month. Look for low grade monsoon
activity with the best chances over the higher terrain.

&&

.AVIATION...Saturday 13/06Z through Sunday 14/06Z...VFR conditions
will mostly prevail outside of isolated MVFR conditions in heavier
SHRA/TSRA overnight. Gusty outflow winds possible through 12Z,
with winds generally less than 15 kts otherwise. By 18Z, more
widespread showers/thunderstorms are expected. Look for gusty
outflow winds and brief MVFR conditions with heavier storms.

OUTLOOK...Sunday 14/06Z through Tuesday 16/06Z...Widespread
SHRA/TSRA forecast each afternoon/evening, with quieter weather
anticipated overnight. VFR conditions expected outside of MVFR
ceilings/visibilities from heavier storms. Gusty and erratic
winds likely with storm development, but west winds 10-20 kts
expected otherwise.

&&

.FIRE WEATHER....FIRE WEATHER...Saturday and Sunday...Monsoon moisture
will increase each day with showers and thunderstorms becoming
more widespread, most numerous from the Grand Canyon, Mogollon Rim
and White Mountains southward. Isolated activity further north.
Outside of gusty/erratic outflow winds to 35-45 mph from storms,
anticipate a return of southerly winds at 5 to 15 mph each
afternoon. Turning a bit cooler.

Monday through Wednesday...Widespread showers and thunderstorms will
continue on Monday with the greatest chances along and south of the
Mogollon Rim and the White Mountains. Coverage becomes more
scattered on Tuesday and Wednesday as moisture decreases slightly.
Afternoon west-northwest winds at 5 to 15 mph are forecast. Warming
by a few degrees each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Konieczny/McCollum
AVIATION...Konieczny
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 12, 6:40 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
640 PM MST Fri Jul 12 2024

AZZ013-014-130215-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-
640 PM MST Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT APACHE AND NAVAJO COUNTIES
THROUGH 715 PM MST...

At 639 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Petrified Forest National Park to St.
Johns. Movement was west at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zion Reservoir, Concho, St. Johns, Saint Johns Industrial Air Park,
Hunt, Rainbow Forest Lodge, Crystal Forest, Sun Valley, Holbrook,
Petrified Forest National Park, and Petrified Forest National
Wilderness Area.

This includes the following highways...
 Highway 180 191 between mile markers 371 and 374.
 Highway 191 161 between mile markers 316 and 320.
 Highway 180 between mile markers 312 and 368.
 State Route 61 between mile markers 372 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 11019 3439 10952 3449 10928 3474 10949
      3498 10984
TIME...MOT...LOC 0139Z 087DEG 13KT 3493 10984 3451 10936

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, Jul 12, 8:27 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
827 PM MST Fri Jul 12 2024

AZZ012-013-130400-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-
827 PM MST Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NAVAJO AND COCONINO COUNTIES
THROUGH 900 PM MST...

At 826 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Sunrise to 12 miles
southeast of Jacks Canyon. Movement was west at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sunset Pass, Meteor Crater Rest Area, Two Guns, Winslow,
Winslow-Lindbergh Regional Airport, Sunrise, and Meteor Crater.

This includes the following highways...
 Business Interstate 40 between mile markers 252 and 256.
 Interstate 40 between mile markers 230 and 256.
 State Route 87 between mile markers 317 and 342.
 State Route 99 between mile markers 23 and 31, and between mile
markers 40 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 11091 3472 11091 3473 11096 3477 11096
      3477 11101 3534 11118 3527 11067 3468 11065
TIME...MOT...LOC 0326Z 098DEG 29KT 3521 11080 3476 11072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RKR
Special weather statement, Jul 12, 8:31 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
831 PM MST Fri Jul 12 2024

AZZ008-037-130400-
Yavapai County Valleys and Basins-Yavapai County Mountains-
831 PM MST Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT YAVAPAI COUNTY THROUGH 900 PM
MST...

At 830 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Woodchute Mountain to near
Mayer. Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centennial Park, Prescott Gateway Mall, Embry-Riddle Aeronautical
University, Acker Park, Mayer, Chino Valley, Prescott Valley, Fain
Lake, Prescott Regional Airport, Lynx Lake, Whipple, and Groom Creek
Subdivision.

This includes the following highways...
 State Route 89 between mile markers 308 and 334, and between mile
markers 339 and 341.
 State Route 89A between mile markers 318 and 331.
 State Route 69 between mile markers 270 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 11246 3438 11249 3429 11223 3452 11220
      3485 11222
TIME...MOT...LOC 0330Z 157DEG 23KT 3482 11230 3433 11226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, Jul 12, 8:38 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
838 PM MST Fri Jul 12 2024

AZZ012-016>018-130430-
Little Colorado River Valley in Coconino County-Northern Gila
County-White Mountains-Eastern Mogollon Rim-
838 PM MST Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT GILA...NAVAJO AND COCONINO
COUNTIES THROUGH 930 PM MST...

At 837 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Starlight Pines to near
Brookbank Point to near Linden. Movement was southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Horton Springs, Chevelon Canyon Lake, Bear Canyon Lake, Chavez
Mountain, Starlight Pines, Hunter Creek, Canyon Creek Fish Hatchery,
Mead Ranch, Sleepy Hollow, Bear Flat, Haigler Creek, Mountain
Meadows, Willow Springs Canyon Lake, and Cibecue.

This includes the following highways...
 State Route 260 between mile markers 266 and 299, near mile marker
308, between mile markers 314 and 315, and between mile markers 327
and 336.
 State Route 87 between mile markers 292 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 11145 3418 11103 3400 11032 3428 11004
      3442 11068 3480 11099
TIME...MOT...LOC 0337Z 048DEG 26KT 3470 11101 3438 11075 3425 11020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RKR
Special weather statement, Jul 12, 8:57 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
857 PM MST Fri Jul 12 2024

AZZ008-012-015-016-130430-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Yavapai County Mountains-Eastern Mogollon Rim-
857 PM MST Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT YAVAPAI AND COCONINO COUNTIES
THROUGH 930 PM MST...

At 856 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Tolani Lake to 6 miles
northwest of Canyon Diablo to near Morton Lake to near Tremaine Lake.
Movement was west at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Angell, Cosnino, Mormon Mountain, Winona, Mormon Lake, Tremaine
Lake, Tolchico, Mountain View Ranches, Soldiers Lake, Morton Lake,
Marshall Lake, and Lakeview.

This includes the following highways...
 Route 66 between mile markers 202 and 204.
 Interstate 40 between mile markers 203 and 226.
 State Route 87 between mile markers 308 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 11126 3523 11156 3492 11163 3463 11145
      3468 11107 3492 11119 3522 11115 3549 11085
TIME...MOT...LOC 0356Z 090DEG 26KT 3544 11097 3523 11120 3492 11125
3475 11116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RKR

The radar

The Flagstaff radar (KFSX), 67 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navajo

When
July 12, 11:30 PM MST to July 13, 12:10 AM MST
Where
Navajo County, 0.69 mi N of (Inw)winslow Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -110.720

The Winslow Airport measured a peak wind gust of 73 MPH at 1207 AM as a result of|convective activity in the area. Wind gusts were above 58 MPH between 1130 PM to 1210 AM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205945.